Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Bismarck, ND

May 7, 2003Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 7, 2003, 6:15 PM CDT for Ward County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 6:15 PM CDT (23:15 UTC)
Expired
May 7, 2003, 6:45 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS53 KBIS 072315
SVRBIS
NDC101-072345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 645 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF KENMARE...OR ABOUT 44 MILES
  NORTHWEST OF MINOT...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENMARE AT 620 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4856 10224 4856 10187 4870 10187 4879 10215

$$
JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:00 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 7, 3:00 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED MAY 7 2003

I WILL BE FOLLOWING THE AVIATION MODEL...AND ITS OUTPUT TODAY
ECHOES WHAT IT STARTED TO SHOW YESTERDAY...NAMELY THAT THE FIRST
IMPULSE THROUGH OUR REGION WILL BE THE MAIN RAIN PRODUCER TONIGHT
THROUGH FRIDAY. THE SECOND IMPULSE WILL GO TOO FAR SOUTH TO HAVE A
MAJOR IMPACT ON THE WEATHER SATURDAY AND SUNDAY...ALTHOUGH A LITTLE
OF ITS BACKWASH MAY SWIPE THE SOUTHEASTERN QUARTER OF OUR FORECAST
AREA.

IN THE NEARER TERM...CONVECTION HAS ALREADY BEGUN IN THE FAR WEST
CENTRAL PART OF THE STATE...AND I EXPECT IT TO EXPAND AND AFFECT
MOST PARTS OF THE FORECAST AREA OVERNIGHT.

.BIS...NONE.

RSL
Hazardous weather outlook, May 7, 5:29 AM CDT, 12 hours 46 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
529 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 7, 2:43 PM CDT, 3 hours 32 minutes before
NDZ009-017-072030

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
243 PM CDT (143 PM MDT) WED MAY 7 2003

AT 235 PM CDT (135 MDT) LOCAL RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS NEAR SIDNEY MONTANA...MOVING NORTH AT 25 MPH. TOWNS IN
THE PATH OF THESE STORMS INCLUDE EAST FAIRVIEW...CARTWRIGHT AND
TRENTON. THESE STORMS MAY PRODUCE A BRIEF PERIOD OF MODERATE
RAINFALL...WIND GUSTS TO 40 MPH...A FEW PIECES OF SMALL HAIL AND
DANGEROUS LIGHTNING AS THEY PASS THROUGH THE REGION.

THOMSON
Special weather statement, May 7, 3:12 PM CDT, 3 hours 3 minutes before
NDZ009-017-072130

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
312 PM CDT (212 PM MDT) WED MAY 7 2003

AT 310 PM CDT (210 MDT) LOCAL RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN HALF OF MCKENZIE COUNTY MOVING
INTO SOUTHERN WILLIAMS COUNTY. SMALL HAIL WAS REPORTED NEAR SATHER
DAM AT 310 PM CDT. THE HEAVIEST THUNDERSTORM WAS LOCATED NEAR
TRENTON MOVING NORTHEAST AT 25 MPH. THIS STORM WILL APPROACH
WILLISTON BY 320 PM CDT...BRINGING BRIEF HEAVY RAINFALL...DANGEROUS
LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH.

BURKE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:12 PM CDTSevere Thunderstorm WarningBISOliver33 min
May 7, 5:19 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton26 min
May 7, 5:27 PM CDTSevere Thunderstorm WarningBISMcLean48 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer61 min
May 7, 5:49 PM CDTSevere Thunderstorm WarningBISMcLean41 min
May 7, 6:04 PM CDTSevere Thunderstorm WarningBISBurleigh56 min
May 7, 6:36 PM CDTSevere Thunderstorm WarningBISEmmons, Logan54 min
May 7, 6:47 PM CDTSevere Thunderstorm WarningBISWard58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.